BEACON CRC: Strategies to manage treatment-related AEs
Several strategies have been proposed to help manage the adverse events (AEs) that emerged during the BEACON CRC trial which assessed the effect of encorafenib plus cetuximab in patients with BRAF V600E mutant metastatic colorectal cancer (mCRC) who had progressed after one or two prior regimens.
“Gastrointestinal (GI) AEs, including diarrhoea, nausea, and vomiting, were among the most commonly reported AEs for encorafenib plus cetuximab,” noted study author Professor Josep Tabernero, director of the Vall d’Hebron Institute of Oncology, Barcelona, Spain. [ESMO GI 2020, abstract SO-21]
Nonetheless, they occurred less frequently in the encorafenib-cetuximab than the chemotherapy group and rarely led to dose modification or discontinuation.
Dietary modification could help manage these GI symptoms, as could increased fluid intake and dehydration prevention strategies. Loperamide could help with diarrhoea while antiemetics such as dexamethasone, 5-HT3 antagonists, lorazepam, and metoclopramide could help manage nausea or vomiting.
Incidents of myalgia or arthralgia were mostly mild or moderate in severity, resulting in few dose modifications and no discontinuations. Supportive care involved resting the painful areas, the use of pain relief, and stretching exercises.
Renal and urinary AEs were mostly mild or moderate, did not lead to dose modifications, and rarely led to discontinuations.
To combat these AEs, patients should be advised to maintain adequate fluid intake and avoid nephrotoxic medications where possible. Urinary tract infections should be treated promptly, and patients should be assessed for other causes of renal dysfunction, with a nephrologist consulted if necessary.
Fatigue, asthenia, headache, and pyrexia were also reported in the trial participants, though they rarely led to treatment modification or discontinuation, and could be treated with supportive care and symptom management.
For all these AEs, encorafenib should be permanently discontinued for recurrent grade 4 events. For recurrent grade 2 or first occurrence of any grade 3–4 AEs, encorafenib should be withheld for ≤4 weeks and resumed at reduced dose if improved to grade 0–1 or baseline levels, or permanently discontinued if no improvement.
Skin AEs were also common among encorafenib-cetuximab recipients but were mostly of mild or moderate intensity and rarely led to dose modification or discontinuation.
“In clinical practice, these events can be bothersome for some patients and we should ensure they have the best advice to manage them effectively,” said Tabernero.
Avoiding sun exposure, referral to a dermatologist, or a skin biopsy may be helpful. Management strategies also differ according to rash severity. Mild rash can be treated with topical corticosteroids (eg, mometasone cream) and/or topical antibiotics (eg, erythromycin), while moderate rash can be managed with topical erythromycin/clindamycin plus topical mometasone/pimecrolimus plus oral antibiotics. Oral prednisolone/isotretinoin can be considered for severe rash.
For skin toxicities other than hand-foot skin reactions, encorafenib dose modification may include permanent discontinuation for grade 4 AEs, while for grade 2–3 AEs, encorafenib should be withheld until grade 0–1, with original dose resumed if first occurrence or reduced dose for recurrent event.
The encorafenib-cetuximab combination has already demonstrated efficacy in improving overall survival (median 9.3 vs 5.9 months [standard chemotherapy*]; hazard ratio, 0.61) and objective response rate (20 percent vs 2 percent) in patients with previously treated BRAF V600E mutant mCRC. [ASCO 2020, abstract 4001]
Overall incidence of AEs was similar across treatment groups (grade ≥3 AEs: 57 percent [encorafenib-cetuximab] vs 64 percent [chemotherapy]), though median duration of treatment was longer in the former (19 vs 7 weeks).
“AEs that occurred with encorafenib plus cetuximab [in BEACON CRC] were generally manageable, reversible, and infrequently associated with treatment discontinuation,” noted Tabernero.
“Practical approaches to AE management can be employed by both patients and healthcare professionals to help mitigate the impact of these events,” he said.